Quantitative determination of plasma fibrinolytic activity in patients with ruptured intracranial aneurysms who are receiving ε-aminocaproic acid: Relationship of possible complications of therapy to the degree of fibrinolytic inhibition

K. J. Burchiel, J. M. Hoffman, R. A.E. Bakay

Research output: Contribution to journalArticle

15 Scopus citations

Abstract

Fifty-two patients were each given a constant infusion of 1.5 g of ε-aminocaproic acid (EACA) per hour after subarachnoid hemorrhage (SAH) from an intracranial aneurysm. Each patient's available plasminogen activity (APA), a measure of plasma fibrinolytic activity, was determined by fluorometric assay before and during EACA treatment. Five categories of potential EACA complications were identified: rebleeding, cerebral vasospasm, hydrocephalus, thrombosis, and miscellaneous (bleeding time prolongation, thrombocytopenia). The APA of the 37 patients with complications was significantly higher than that of the 15 without complications. Four patients suffered rebleeding episodes and had significantly higher AP levels during EACA therapy when compared to all other patients, i.e., those with and without other complications. Patients with vasospasm, hydrocephalus, and thrombotic complications also had significantly higher APA levels during EACA therapy compared to patients without complications. The latter may be simply a reflection of the activation of fibrinolytic activity that occurs after SAH. It is apparent from these studies that, after the initiation of EACA treatment, a maximal steady state inhibition of fibrinolytic activity is not achieved for 2 days and, after the cessation of EACA therapy, normal fibrinolytic activity is not restored for a period of 3 to 4 days. In addition, patients with thrombotic events may show persistently low serum plasminogen activity after discontinuance of EACA therapy, probably due to continuing thrombosis and consumption of plasminogen. These results indicate that patients with recurrent preoperative aneurysmal hemorrhage while on EACA therapy may have inadequate fibrinolytic inactivation, and this may be an important factor contributing to rebleeding episodes. The authors conclude that further studies of patients with SAH from ruptured intracranial aneurysms who are receiving EACA should be done to correlate serum fibrinolytic activity, rebleeding episodes, and other putative complications of antifibrinolytic therapy.

Original languageEnglish (US)
Pages (from-to)57-63
Number of pages7
JournalNeurosurgery
Volume14
Issue number1
DOIs
StatePublished - Jan 1 1984

    Fingerprint

ASJC Scopus subject areas

  • Surgery
  • Clinical Neurology

Cite this